Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 211, NWS Raleigh, NC

September 10, 2018Montgomery County, Moore County, Richmond County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Sep 10, 2018, 4:53 PM EDT for Montgomery County, Moore County, Richmond County, North Carolina. It was in force for 52 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 10, 2018, 4:53 PM EDT (20:53 UTC)
Expired
Sep 10, 2018, 5:45 PM EDT
In force
52 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Montgomery County, NC, Moore County, NC, Richmond County, NC

The radar

The Raleigh/Durham radar (KRAX), 138 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 10, 5:04 PM EDTTSTM WND DMG4 S Troy, NCTREE DOWN ON 1814 HICKS RD. TIME ESTIMATED FROM RADAR.
Sep 10, 5:04 PM EDTTSTM WND DMG67 Sse East Bend, NCTREE DOWN ON 1814 HICKS ROAD. TIME ESTIMATED FROM RADAR.
Sep 10, 5:22 PM EDTTSTM WND DMG63 S Madison, NCTREE DOWN ON PINE STREET IN BISCOE. TIME ESTIMATED FROM RADAR.
Sep 10, 5:22 PM EDTTSTM WND DMGBiscoe, NCTREE DOWN ON PINE STREET IN BISCOE. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.9 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2018-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2018-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
475 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

737 
WUUS52 KRAH 102053
SVRRAH
NCC123-125-153-102145-
/O.NEW.KRAH.SV.W.0211.180910T2053Z-180910T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
453 PM EDT MON SEP 10 2018

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  West central Moore County in central North Carolina...
  Northwestern Richmond County in central North Carolina...
  Montgomery County in central North Carolina...

* Until 545 PM EDT

* At 453 PM EDT, a severe thunderstorm was located 10 miles northeast
  of Ansonville, or 12 miles south of Troy, moving northeast at 25
  mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Troy, Biscoe, Mount Gilead, Star, Candor, Norman, Steeds, Seven
  Lakes, Eagle Springs and Covington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Raleigh.

&&

LAT...LON 3551 7991 3551 7981 3525 7950 3508 7991
      3510 7991 3512 7993 3512 7995 3511 7997
      3516 8007 3518 8005 3522 8007
TIME...MOT...LOC 2053Z 210DEG 21KT 3520 7996 

HAIL...0.88IN
WIND...60MPH
 
$$

WSS
3 follow-up statements
156 
WWUS52 KRAH 102112
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
512 PM EDT MON SEP 10 2018

NCC123-125-153-102145-
/O.CON.KRAH.SV.W.0211.000000T0000Z-180910T2145Z/
Moore NC-Richmond NC-Montgomery NC-
512 PM EDT MON SEP 10 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR WEST CENTRAL MOORE...NORTH CENTRAL RICHMOND AND MONTGOMERY
COUNTIES...

At 512 PM EDT, a severe thunderstorm was located 7 miles south of
Troy, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Troy, Biscoe, Mount Gilead, Star, Candor, Norman, Steeds, Seven
Lakes, Eagle Springs and Covington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Raleigh.

&&

LAT...LON 3551 7991 3551 7981 3525 7950 3512 7986
      3514 7989 3516 7991 3516 8007 3518 8005
      3522 8007
TIME...MOT...LOC 2112Z 213DEG 20KT 3526 7989 

HAIL...0.88IN
WIND...60MPH
 
$$

WSS
854 
WWUS52 KRAH 102132
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
532 PM EDT MON SEP 10 2018

NCC153-102141-
/O.CAN.KRAH.SV.W.0211.000000T0000Z-180910T2145Z/
Richmond NC-
532 PM EDT MON SEP 10 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL RICHMOND COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3551 7991 3551 7981 3525 7950 3517 7972
      3525 7988 3527 8004
TIME...MOT...LOC 2131Z 210DEG 21KT 3536 7982 

$$

NCC123-125-102145-
/O.CON.KRAH.SV.W.0211.000000T0000Z-180910T2145Z/
Moore NC-Montgomery NC-
532 PM EDT MON SEP 10 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR WEST CENTRAL MOORE AND CENTRAL MONTGOMERY COUNTIES...

At 531 PM EDT, a severe thunderstorm was located over Biscoe, or near
Troy, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. Isolated wind 
         damage has occurred in Anson County from this storm.

Locations impacted include...
Troy, Biscoe, Star, Candor, Norman, Steeds, Seven Lakes and Eagle
Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Raleigh.

&&

LAT...LON 3551 7991 3551 7981 3525 7950 3517 7972
      3525 7988 3527 8004
TIME...MOT...LOC 2131Z 210DEG 21KT 3536 7982 

HAIL...0.88IN
WIND...60MPH
 
$$

WSS
938 
WWUS52 KRAH 102147
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
547 PM EDT MON SEP 10 2018

NCC123-125-102157-
/O.EXP.KRAH.SV.W.0211.000000T0000Z-180910T2145Z/
Moore NC-Montgomery NC-
547 PM EDT MON SEP 10 2018

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MOORE AND CENTRAL
MONTGOMERY COUNTIES HAS EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been allowed to expire.

LAT...LON 3551 7991 3551 7981 3525 7950 3517 7972
      3525 7988 3527 8004
TIME...MOT...LOC 2147Z 210DEG 21KT 3542 7978 

$$

WSS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 3:30 PM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Sep 10, 3:30 PM EDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
330 PM EDT Mon Sep 10 2018

.SYNOPSIS...
A stationary front will waver over the Piedmont of NC through
Tuesday. Meanwhile, Hurricane Florence will track west northwest
across the southwestern Atlantic Ocean between the Bahamas and
Bermuda through Wednesday, then approach the Southeast U.S. Thursday
and Thursday night.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 330 PM Monday...

Focus for scattered convection will remain along a weakening sfc
boundary draped west southwest-east northeast across our far
southern counties. Strong heating has lead to moderate instability
across this region, supplying an atmosphere primed for convective
development. While support aloft is rather meager across the Coastal
Plain, the approach of the inland moving seabreeze should kick off
convection after 20Z-21Z, lasting through 00Z. Farther west,
encompassing the southern and western Piedmont, a weak mid level
trough/shear axis will provide additional lift to initiate and
sustain clusters of showers and storms. While storm movement will be
steadily to the northeast, training of cells could lead to locally
heavy/excessive rainfall. Will continue to highlight isolated threat
for flash flooding through the late evening hours.

After midnight, areas if low clouds and fog will materialize,
primarily across the northern Piedmont and possibly the northern
Coastal Plain.

Overnight temperatures generally near 70-lower 70s.

&&

SHORT TERM /TUESDAY THROUGH WEDNESDAY/...

As of 330 PM Monday...

Tuesday through Wednesday will basically be a persistent forecast as
a moist unstable air mass will remain in place. This atmosphere will
give rise to scattered convection during the afternoon and evening
hours. The convection may be more prominent/numerous across the
western counties which will be in closer proximity to a weakening
mid level trough/shear axis. Similar to this afternoon/evening, mean
flow will be unidirectional Tuesday and Wednesday, leading to
showers/storms training across the same locations. This may result
in pockets of flash flooding, primarily over urbanized areas.

Afternoon temperatures will vary from the mid-upper 80s across the
NW (where low clouds will linger the longest), to near 90-lower 90s
across the southeast half. Overnight temperatures generally near 70
to the lower 70s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
As of 255 PM Monday...

WEDNESDAY NIGHT THROUGH FRIDAY NIGHT: As of Monday afternoon,
Hurricane Florence has strengthened to a category 4 major hurricane
with maximum sustained winds of 130 mph. There remains significant
spread in the model solutions, making it difficult and too early to
tell where the most significant impacts within the state will occur.
With the National Hurricane Center anticipating a Thursday landfall
the average track error this far out is between 100-150 nautical
miles, and so there are many details yet to be ironed out. There is
however increasing confidence that North Carolina will suffer
significant impacts from Hurricane Florence and preparations should
be completed as soon as possible.

For residents of central NC, sustained tropical storm force winds
with gusts to hurricane force will be possible. This will likely
cause a significant number of power outages and downed trees across
the area. The greatest risk to residents of central NC will be with
inland flooding. As the storm makes landfall it is expected to slow
down, thus increasing the time Florence remains over the state. This
will enhance the flooding threat and those who already know they
live in a flood prone area need to take appropriate action to make
sure they have a safe place to go during the storm. Now is the time
to have a plan in place and ready to go and to have your hurricane
kits fully stocked. Residents need to be prepared for
potentially long periods of time without power or water.

Stay tuned to the forecast and to messaging coming from NC Emergency
Management for the latest information. You can visit the NWS Raleigh
Tropical page at http://www.weather.gov/rah/tropical for information
from the National Hurricane Center as well as local statements and
forecasts. -Ellis

SATURDAY THROUGH MONDAY: This stage of the forecast remains very
uncertain, as all of the forecast is reliant on the eventual track,
intensity, and survivability of Florence once it makes landfall. In
general, models tend to be in agreement with a rapidly decaying yet
nearly stationary tropical system overhead by the weekend. This slow
progression will likely keep gusty winds and heavy tropical
downpours active across much of central NC, with potentially several
inches of additional precipitation possible each day. Pinpointing
the areas likely to be hardest hit remains very difficult due to the
wide array of model spread that still exists, so please continue to
monitor for future developments in the forecast. - JJM

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 140 PM Monday...

Lingering low stratus over portions of the Piedmont, with IFR/low
end MVFR ceilings, will lift into a scattered broken cu field by 21z
with bases 3500-5000ft. Scattered convection will develop over
portions of the Sandhills and southern Piedmont through 21Z. The
threat for scattered convection will increase across the remainder
of central NC after 21Z, persisting until 02Z.  In vicinity of the
heavier showers and storms, anticipate IFR visibilities and MVFR
ceilings, and wind gusts 25-30kts.

After 06Z, areas of low stratus and fog will redevelop across the
northern half of central NC, leading to IFR/LIFR ceilings and IFR
visibilities. The adverse aviation conditions will likely linger
through most of Tuesday morning.

Comparable conditions expected Tuesday night into Wednesday. By
Thursday, the extremely adverse affects of Hurricane Florence may
begin to impact the eastern sections of central NC by Thursday
morning, and the entire region by late Thursday, persisting into
Friday. Aviation conditions are expected to slowly improve expected
by Saturday.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS
NEAR TERM...WSS
SHORT TERM...WSS
LONG TERM...Ellis/JJM
AVIATION...WSS
Hazardous weather outlook, Sep 10, 10:15 AM EDT, 6 hours 38 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Raleigh NC
1015 AM EDT Mon Sep 10 2018

NCZ007-021>025-038>040-073>076-083>086-110930-
Person-Forsyth-Guilford-Alamance-Orange-Durham-Davidson-Randolph-
Chatham-Stanly-Montgomery-Moore-Lee-Anson-Richmond-Scotland-Hoke-
1015 AM EDT Mon Sep 10 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

Scattered thunderstorms with torrential downpours will track slowly
northward across the western and southern Piedmont this afternoon and
this evening. These slow moving thunderstorms will be capable of
dumping between one and two inches of rain in less than two hours.
Rainfall of this intensity may result in brief flash flooding of
creeks, streams, and low lying areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hurricane Florence is forecast to be a very powerful, major
hurricane on its approach to the coast of the Southeast U.S. late
Wednesday through early Friday. The associated risk of life-
threatening impacts well inland into central North Carolina,
including damaging wind, tornadoes, and prolonged, extremely heavy
rainfall, is increasing.

Residents of central North Carolina are strongly encouraged to
take time now to put together emergency kits and an emergency plan
of how best to protect family and pets. Continue to closely monitor
the progress and latest forecasts of Hurricane Florence.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed Thursday and Friday.

NCZ008>011-026>028-041>043-077-078-088-089-110930-
Granville-Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston-
Wilson-Harnett-Wayne-Cumberland-Sampson-
1015 AM EDT Mon Sep 10 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hurricane Florence is forecast to be a very powerful, major
hurricane on its approach to the coast of the Southeast U.S.
Wednesday and Thursday. The associated risk of life-threatening
impacts well inland into central North Carolina, including damaging
wind, tornadoes, and prolonged, extremely heavy rainfall, is
increasing.

Residents of central North Carolina are strongly encouraged to
take time now to put together emergency kits and an emergency plan
of how best to protect family and pets. Continue to closely monitor
the progress and latest forecasts of Hurricane Florence.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed Thursday and Friday.

In the hours before

Special weather statement, Sep 10, 3:29 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Raleigh NC
329 PM EDT MON SEP 10 2018

NCZ083-102015-
Anson NC-
329 PM EDT MON SEP 10 2018

...A STRONG THUNDERSTORM WILL AFFECT ANSON COUNTY UNTIL 415 PM EDT...

At 328 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sturdivants, or 13 miles southwest of Wadesboro, moving northeast at
10 mph.

Wind gusts up to 40 mph will be possible with this storm.

Heavy rain and minor flooding will also be possible with this storm.

Locations impacted include...
Wadesboro, Polkton, Morven, Peachland and White Store.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, and other light outdoor objects.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3515 8028 3521 8026 3516 8023 3516 8020
      3486 7990 3484 7991 3481 8003 3482 8032
TIME...MOT...LOC 1928Z 243DEG 11KT 3485 8027

WSS
Special weather statement, Sep 10, 4:34 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Raleigh NC
434 PM EDT MON SEP 10 2018

NCZ084-085-102115-
Scotland NC-Richmond NC-
434 PM EDT MON SEP 10 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SCOTLAND AND
SOUTHEASTERN RICHMOND COUNTIES UNTIL 515 PM EDT...

At 433 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rockingham, moving east at 15 mph.

Wind gusts up to 40 mph will be possible with this storm.

Heavy rain and minor flooding will also be possible with this storm.

Locations impacted include...
Rockingham, Hamlet, Hoffman, Dobbins Heights, Gibson, East Rockingham
and Sandhills Game Land.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, and other light outdoor objects.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3474 7960 3480 7968 3480 7984 3481 7986
      3489 7986 3490 7985 3493 7986 3499 7986
      3502 7951 3473 7956
TIME...MOT...LOC 2033Z 271DEG 11KT 3491 7977

WSS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 8:14 PM EDTSpecial Weather StatementRAHHoke61 min
Sep 9, 8:37 PM EDTSpecial Weather StatementRAHMoore38 min
Sep 9, 8:42 PM EDTSevere Thunderstorm WarningRAHLee, Moore48 min
Sep 9, 9:28 PM EDTSpecial Weather StatementRAHLee47 min
Sep 9, 10:16 PM EDTSpecial Weather StatementRAHLee44 min
Sep 10, 3:29 PM EDTSpecial Weather StatementRAHAnson46 min
Sep 10, 3:50 PM EDTSevere Thunderstorm WarningRAHAnson, Montgomery, Richmond, Stanly55 min
Sep 10, 4:34 PM EDTSpecial Weather StatementRAHRichmond41 min
Sep 10, 5:35 PM EDTSpecial Weather StatementRAHRichmond40 min
Sep 10, 5:42 PM EDTSevere Thunderstorm WarningRAHChatham, Montgomery, Moore, Randolph48 min
Sep 10, 5:46 PM EDTSpecial Weather StatementRAHHoke, Scotland59 min
Sep 10, 6:37 PM EDTSpecial Weather StatementRAHChatham, Lee53 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.